Adderall is a medication used to treat humans diagnosed with ADHD. While Adderall can be very effective for humans with ADHD, that is simply not the case with dogs. Your pup can suffer serious consequences if they ingest Adderall. Continue reading below to learn about what can happen if your dog eats Adderall and how to respond to the situation.
Consequences of Adderall Ingestion
Adderall is a stimulant that helps improve focus and concentration. In dogs, it can overstimulate the central nervous system, increase heart rate, blood pressure, and body temperature. It can also affect the respiratory, gastrointestinal, and cardiovascular systems which results in severe clinical signs. Symptoms can develop as soon as 15 minutes after ingestion and last anywhere between 24 to 72 hours. Potential Adderall poisoning symptoms include:
- Elevated heart rate
If your dog ingested Adderall, immediately contact your veterinarian and Pet Poison Helpline at (855) 764-7661 for life saving advice. After that first step, take your dog to the veterinary clinic for evaluation. Your veterinarian may have to administer aggressive treatment for an effective outcome. If the ingestion was recent, then your veterinarian may induce vomiting for decontamination. IV fluids will be given to aid in hydration. Cooling measures and thermoregulation may be required to regulate the body temperature. Vital signs will be monitored through electrocardiogram and blood pressure tests.
Furthermore, your pup may require sedation to prevent further harm to themselves. Overall supportive care will be necessary for a successful recover process. Do not delay treatment as symptoms can quickly worsen. To avoid this poisoning scare, you must always keep all medications stored away where your dog cannot get their paws on it. After you take your medication, immediately put it away to avoid leaving it on the counter. If you have further questions or concerns about Adderall ingestion and dogs, give the experts at Pet Poison Helpline a call!